Alert archive / Kansas / Special Weather Statements in 2014

Special Weather Statement, NWS Topeka, KS

May 22, 2014Cloud County, Republic County, Kansas

NWS Topeka, KS issued this special weather statement at May 22, 2014, 2:21 AM CDT for Cloud County, Republic County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2014, 2:21 AM CDT (07:21 UTC)
Expired
May 22, 2014, 3:00 AM CDT
In force
39 min
Issued by
NWS Topeka, KS

Counties Cloud County, KS, Republic County, KS

The radar

The Grand Island radar (KUEX), 95 km from the middle of the area, began a volume at 07:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 3:10 AM CDTHAIL 1Clyde, KSMOSTLY DIME SIZE HAIL...PERHAPS A FEW UP TO QUARTER SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 7.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2033 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2033 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1518 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

471 
WWUS83 KTOP 220721
SPSTOP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
221 AM CDT THU MAY 22 2014

KSZ008-020-034-220800-
CLOUD-OTTAWA-REPUBLIC-
221 AM CDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC...NORTHERN OTTAWA AND
CLOUD COUNTIES...

THROUGH 300 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT
45 MPH ACROSS PORTIONS OF REPUBLIC...NORTHERN OTTAWA AND CLOUD
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS
AROUND 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
COURTLAND...JAMESTOWN...ADA...GLASCO...REPUBLIC...NORWAY...SCANDIA...
DELPHOS...CONCORDIA...CONCORDIA AIRPORT...BELLEVILLE...MUNDEN...
AURORA...NARKA...MILTONVALE...CUBA...CLYDE AND AGENDA.


STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 4001 9764 4000 9737 3921 9738 3912 9793
      4000 9794
TIME...MOT...LOC 0721Z 258DEG 37KT 3986 9801 3959 9796
          3919 9804

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at May 21, 11:57 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 21, 11:57 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1157 PM CDT Wed May 21 2014

.UPDATE...
Issued at 1152 PM CDT WED MAY 21 2014

Short range models continue to slow convective development across
north central and northeast KS and have thus delayed POPs and
thunderstorm chances overnight. Still a wide variety of convective
development possibilities from the various short range models and
have not modified forecast beyond tonight due to uncertainty.

&&

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Thursday)
Issued at 311 PM CDT WED MAY 21 2014

Latest surface analysis shows surface trough extending northeast
from a low over the Texas Panhandle to near Topeka then into
northwest Missouri. Dew points have increased to around 66 degrees
to the south of the boundary in east central Kansas. Cu field has
developed along and to the north of the boundary. Convergence was
still weak and capping remains in place as CIN values range from 100
to 200 J/kg at 20Z. 0-6km shear of 40 to 50 kts over the CWA and
shear is forecast to decrease some overnight to around 30 to 40 kts.
Cape was running around 2000-2500 J/kg at late afternoon. If cap is
able to be overcome then isolated thunderstorms could develop and
could become severe with hail and and wind the main Hazards. Have
left small chances for thunderstorms from late afternoon and into
the early evening hours. There does not seem to be any weak waves
that would set anything off. The HRRR and the new 18Z NAM develop
some convection this evening along the frontal boundary and in area
of 850 mb convergence and theta advection. Have increase chances
after 03Z. The next area to watch remains convection moving off the
High Plains and/or developing across south central Kansas. Models
are showing that good moisture transport will focus into central
Kansas by 06Z then veering into northeast Kansas by 12Z with the
increase of the low level jet. Corfidi vectors suggest an eastward
movement to any MCS that would develop out in western Kansas.
Precipitable water values increase to around 1.5 inches along I-70
overnight. Isolated hail and strong winds will be possible with the
MCS as it moves across the state.

Thursday, there still could be some morning convection which will
leave outflow boundaries across the area along with the frontal
boundary. Shear is not as strong as today generally in the
20 to 30 kt range and is less favorable for supercells. There is a
wave that was moving across New Mexico this afternoon that is
progged to be moving into central Kansas on Thursday. Will continue
to keep chance pops going for now. Lows tonight will range from the
lower 60s along the Nebraska border to the upper 60s across east
central Kansas. Highs Thursday will range from the mid 70s in far
northeast Kansas to the mid 80s in east central Kansas.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 311 PM CDT WED MAY 21 2014

The surface front will sag south again Thursday night in wake of
the shortwave trough that will round the upper ridge during the
day Thursday. Proximity of the boundary along with 925-850mb
20-30kt flow moving atop the sfc-850mb boundary could lead to sct
thunderstorms overnight into early Friday. Some low chcs for pops again
Friday although the upper ridge over the area and better low level
focus across western KS suggests chcs are minimal this far east.
Another upper wave will move across the region Friday night into
Saturday so that should bring better chcs for scattered
thunderstorms.

The main upper low will drift into the region Sunday and Monday.
It would appear that Sunday night into Monday would bring the
higher rain chcs as the upper low approaches the area given we
will lack a low level focus both days. The upper low will finally
depart Tuesday so precip chcs will diminish then with a dry
weather expected by mid to late week.

&&

.AVIATION...(For the 06Z TAFs through 06Z Thursday Night)
Issued at 1152 PM CDT WED MAY 21 2014

Have delayed thunderstorm chances for TAF sites by a couple hours
due to slower development and movement of upper system. Beyond the
chances for convection tonight into Thur morning, would expect
another round to develop late afternoon or evening. VFR conditions
are expected outside of thundersorms.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GDP
SHORT TERM...53
LONG TERM...Omitt
AVIATION...GDP
Hazardous weather outlook, May 22, 1:02 AM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
102 AM CDT THU MAY 22 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-230615-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
102 AM CDT THU MAY 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

A CLUSTER OF STRONG THUNDERSTORMS CURRENTLY OVER NORTHERN KANSAS IS
EXPECTED TO IMPACT PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS
AFTER 2 AM...CONTINUING EASTWARD THROUGH EARLY THURSDAY MORNING.
A FEW EMBEDDED STORMS COULD BE SEVERE ESPECIALLY FOR AREAS ALONG
AND NORTH OF INTERSTATE 70. LARGE HAIL AND DAMAGING WINDS ARE THE
PRIMARY HAZARDS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA FROM
THURSDAY THROUGH TUESDAY. INCREASED POTENTIAL FOR LOCALIZED FLASH
FLOODING IS POSSIBLE...PARTICULARLY BY THE WEEKEND INTO EARLY
NEXT WEEK. WHILE A FEW STRONG STORMS WILL BE POSSIBLE ON ANY
GIVEN
DAY...THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED DURING THE EARLY MORNING HOURS
TODAY ALTHOUGH CONFIDENCE IS LOW.

In the hours before

Special weather statement, May 22, 2:21 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
221 AM CDT THU MAY 22 2014

KSZ008-020-034-220800-
CLOUD-OTTAWA-REPUBLIC-
221 AM CDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC...NORTHERN OTTAWA AND
CLOUD COUNTIES...

THROUGH 300 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT
45 MPH ACROSS PORTIONS OF REPUBLIC...NORTHERN OTTAWA AND CLOUD
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS
AROUND 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
COURTLAND...JAMESTOWN...ADA...GLASCO...REPUBLIC...NORWAY...SCANDIA...
DELPHOS...CONCORDIA...CONCORDIA AIRPORT...BELLEVILLE...MUNDEN...
AURORA...NARKA...MILTONVALE...CUBA...CLYDE AND AGENDA.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 4001 9764 4000 9737 3921 9738 3912 9793
      4000 9794
TIME...MOT...LOC 0721Z 258DEG 37KT 3986 9801 3959 9796
          3919 9804

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:56 AM CDTSpecial Weather StatementTOPClay, Cloud, Republic, Washington49 min
May 22, 3:45 AM CDTSpecial Weather StatementTOPClay, Marshall, Washington60 min
May 22, 4:25 AM CDTSpecial Weather StatementTOPWabaunsee35 min
May 22, 4:45 AM CDTSpecial Weather StatementTOPNemaha, Pottawatomie45 min
May 22, 5:28 AM CDTSpecial Weather StatementTOPBrown47 min
May 22, 6:36 AM CDTSpecial Weather StatementTOPJefferson24 min

Nearby

Special Weather Statements in Kansas, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.